Format

Send to

Choose Destination
J Biochem Mol Toxicol. 2001;15(1):34-40.

p-Aminophenol-induced liver toxicity: tentative evidence of a role for acetaminophen.

Author information

1
Department of Pharmacology and Toxicology, University of Louisville, School of Medicine, KY 40292, USA.

Abstract

p-Aminophenol (PAP) is a widely used industrial chemical and a metabolite of analgesics, such as acetaminophen (APAP). It was found recently that PAP, a known nephrotoxicant, could cause acute hepatotoxicity in mice but not in rats. The mechanism of hepatotoxicity is not known. The aim of this study was to investigate the role of N-acetylation of PAP to APAP in PAP-induced toxicity. Male C57BL/6 mice injected intraperitoneally (i.p.) with various doses of PAP were sacrificed at 12 hours for measurement of serum glutamic-pyruvic transaminase (GPT) and sorbitol dehydrogenase (SDH) levels and determination of the extent of hepatic nonprotein sulfhydryl (NPSH) and glutathione (GSH) depletion. Plasma levels of APAP and its metabolites were measured by HPLC after PAP administration. p-Aminophenol depleted NPSH in a dose- and time-dependent manner. Depletion of NPSH in mouse liver occurred at PAP doses above 400 mg/kg. Buthionine sulfoximine (BSO), an inhibitor of GSH synthesis, potentiated the PAP-induced hepatotoxicity. Ascorbate, a reducing agent, did not affect PAP-induced hepatotoxicity and NPSH depletion. After PAP treatment, APAP and its sulfate and glucuronide conjugates as well as GSH conjugates (APAP-cysteine and APAP-mercapturate) were detected in the plasma. The results suggest the roles of GSH and N-acetylation of PAP to APAP in PAP-induced hepatotoxicity.

PMID:
11170313
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center